Public Advisory Issued Following Increase in Drug Overdoses in Saskatoon’ “Between Tuesday, May 25th and Sunday, May 30th, police responded to 10 suspected drug overdoses, including five deaths.”

Saskatoon, Saskatchewan – The Saskatoon Police Service and Medavie Health Services West are advising the public of a recent and concerning increase in drug overdoses.

Between Tuesday, May 25th and Sunday, May 30th, police responded to 10 suspected drug overdoses, including five deaths. While toxicology is used to confirm the substances, initial information at some of the scenes indicates the presence of fentanyl. While Police do not attend to every overdose call, officers have administered Narcan in 13 instances between January and April of this year.

Overdose WARNING
(File Photo) Overdose WARNING

“Police are concerned about this recent upward trend, especially the incidents that result in the death of a member of our community. These numbers though, are not a complete picture,” says Superintendent Patrick Nogier, Criminal Investigations. “In addition to Medavie’s responses to medical/overdose calls, we also recognize that public awareness campaigns have been successful in equipping businesses and households with Naloxone kits; while beneficial, if used and successful, these overdoses may not be tracked.”

Medavie Health Services West has noticed a similar uptick in overdose trends.

“These numbers are very alarming to us, especially having 21 patients in less than a week that required 29 doses of Narcan administered to regain consciousness,” states Troy Davies, Director of Public Affairs for Medavie Health Services West. “To put this into perspective, in May 2019 we had a total of 11 patients for the entire month that received Narcan”.

Police and Medavie wish to remind the public that any drug that is not prescribed by a doctor and dispensed by a pharmacist can result in serious injury or death.

Citizens are also reminded that anyone who is present when another person is experiencing an overdose can call 9-1-1 without fear of criminal charges arising from drug possession. See the Good Samaritan Drug Overdose Act for more information. It is also critically important to know the signs of an opioid overdose. Symptoms of an opioid overdose may include: slow or no breathing; gurgling, gasping or snoring; clammy, cool skin; and blue lips or nails. If you suspect someone has overdosed on any drug, call 9-1-1. People can also access Naloxone kits, if they are concerned about experiencing, or witnessing, a drug overdose. More information on take-home Naloxone and harm reduction efforts can be found here.

Saskatoon Police Service



Please support us by "sharing".